What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 16, 3:17 PM EST, 35 minutes earlier.
Area forecast discussion, May 16, 3:17 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
417 PM EDT Mon May 16 2022
.SYNOPSIS...
A cold front will move southeast across the area tonight,
followed by high pressure building in late tonight and Tuesday.
Low pressure will cross the Ohio Valley Wednesday into
Thursday. A much stronger low moving into the Upper Midwest
Thursday night will lift a warm front across the area by Friday.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Significantly drier air has worked into the region this afternoon,
and this along with sinking motion behind the H5 vort max that moved
through has allowed skies to become mostly sunny. The sunshine has
helped temperatures to quickly spike into the 65-70 degree range
this afternoon across northern Ohio after the cool morning, and
expect NW PA to reach these readings by late afternoon as the
clearing line moves east.
Despite the drier/sunnier trend, not all areas will stay completely
dry this afternoon and evening. A reinforcing shortwave, currently
diving through lower Michigan, will push a secondary cold front
south across Lake Erie and northern Ohio/NW PA early tonight and
further deepen the longwave trough over the eastern CONUS. A wind
shift, or perhaps weak surface trough, ahead of this feature is
starting to ignite convective showers over NW Ohio and the western
basin of Lake Erie with additional convection over the thumb of
Michigan. CAMS are not initializing with this activity well at all,
but pattern recognition and the movement of this wind shift/trough
will push this broken line of convection E/SE across northern Ohio
and NW PA late this afternoon and early evening, with the greatest
coverage within a tier of Counties closest to the lakeshore. The
aforementioned surface heating beneath the longwave trough and
associated cold pool aloft is leading to very steep low-level lapse
rates of 8 to 9.5 C/Km per the latest Mesoanalysis, with mid-level
lapse rates also quite steep at 6.5 to 7 C/Km. SBCAPE values are now
over 1000 J/Kg with MLCAPE coming up to 500-1000 J/Kg too. This will
all support some impressive updrafts within this broken line, so
brief heavy rain, small hail, and gusty winds will occur in the
strongest cells. Cannot rule out an isolated severe storm with
damaging winds up to 60 mph and hail up to quarter sized given the
very steep low-level lapse rates and dry mid-levels to enhance
downdrafts and -10 to -30 C CAPE (Hail Growth CAPE) averaging 200-
400 J/Kg. The best chance for a severe storm will be over NE Ohio or
NW PA between about 21 and 23Z.
Strong 1020 mb surface high pressure over the Upper Midwest will
begin building in tonight, moving into the central Great Lakes
Tuesday. This will promote dry conditions behind the secondary cold
front tonight through Tuesday, but with the continued mid/upper
troughing over the eastern CONUS and 850 mb temps falling to 1 to 3
C over our region Tuesday morning, temperatures will be much cooler.
Lows tonight will fall into the low 50s with some mid/upper 40s in
NW PA, and highs Tuesday will stay in the low/mid 60s except low 70s
in NW Ohio.
The eastern CONUS longwave trough begins to lift out Tuesday night,
but a quasi-zonal flow pattern across the U.S. will remain active
allowing a shortwave trough to progress into the northern Plains and
Upper Midwest. The associated upper jet will lead to a fairly
organized surface low crossing the Mid Mississippi Valley Tuesday
night, with a warm front beginning to lift north into NW and north
central Ohio. Increasing warm air advection and isentropic ascent
will drive some showers across Indiana during the night which could
reach NW and north central Ohio after 10Z Wednesday morning, but
very dry low-levels at the onset will hold most of this off until
after sunrise, so slowed down PoPs from the NBM. Lows Tuesday night
will be milder in NW and north central Ohio due to increasing clouds
and warm air advection with low/mid 50s expected, but clearer skies
will allow for low/mid 40s in NE Ohio and NW PA.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
An upper-level shortwave trough and associated weak wave of surface
low pressure propagates eastward across the area on Wednesday,
likely bringing scattered showers to the area Wednesday and
Wednesday night. In its wake, a warm front will be left just south
of the area, extending from a deep surface low over the northern
Great Plains. Current expectation is for this warm front to lift
north across the area during Thursday evening through Thursday
night. Additional showers and thunderstorms are expected to
accompany this warm front. MUCAPE expected to be around 750-1000
J/kg with deep layer shear of around 25-35 kts could prove to be
sufficient for an isolated stronger storm.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
By Friday, the local area will be firmly entrenched in the warm
front. While model guidance predicts moderate instability, there
should be substantial MLCIN in place associated with the warm
advection regime, which should limit the potential for thunderstorm
development. This same warm air advection will also lead to
seasonably hot temperatures with 850 mb temperatures of around 18-20
C, which should result in surface temperatures in the upper 80s to
low 90s across the entire area. Most of the area will be within a
few degrees of record highs for May 20th. Upper-level trough and
associated surface cold front moves to the area on Saturday/Sunday,
depending on which model you look at. This will likely result in
showers and thunderstorms sometime Friday night through Sunday
morning, with highest PoPs (50-60 range) for Saturday afternoon,
which is when model consensus has the highest likelihood for showers
and thunderstorms. Depending on timing, there could be severe
convection on Saturday for the eastern part of the CWA ahead of the
cold front, though the greatest likelihood for severe weather is for
areas east of the CWA. Behind this cold front, colder temperatures
are ushered in with high temperatures falling back to the 60s on
Sunday and Monday.
&&
.AVIATION /18Z Monday THROUGH Saturday/...
Timing the end of showers was tricky this morning, but the back
edge is finally reaching ERI. Kept ERI at MVFR until 19Z, then
the clearing line should return them to VFR. Much drier air the
rest of this afternoon and evening will keep VFR conditions
across all TAF sites lasting through Tuesday morning. The
exception is for a few isolated showers or thunderstorms that
could impact ERI this evening along a second cold front.
Coverage will be minimal, so used VCTS. Brief heavy rain and
MVFR or IFR could occur if a thunderstorm moves over the
terminal.
West to northwest winds will be gusty in the 15-25 knot range
behind the initial cold front this afternoon, but this will
diminish to generally 5-10 knots this evening and tonight while
veering north to northwest as high pressure builds in from the
north.
Outlook...Non-VFR likely in showers and lower ceilings
Wednesday into Thursday. Non-VFR possible in showers and/or
thunderstorms Thursday afternoon and evening. Non-VFR possible
again late Friday and Saturday in showers and/or thunderstorms.
&&
.MARINE...
West to northwest flow continues this evening through Tuesday
afternoon. Winds speeds should hold generally around 15 knots,
though occasional speeds to around 20 knots will be possible, which
could create a choppy Lake Erie. For now, holding with a forecast of
2-4 ft waves, though acknowledge that some areas could briefly reach
marginal Small Craft Advisory criteria during this timeframe. High
pressure briefly and quickly builds across the lake Tuesday night,
exiting to the east on Wednesday. Winds generally stay at or below
10 knots through Thursday. A warm front lifts north across the lake
Thursday night with southerly winds of 15-20 knots developing on
Friday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Garuckas
NEAR TERM...Garuckas
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Garuckas
MARINE...Saunders
Hazardous weather outlook, May 16, 2:48 PM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
348 PM EDT Mon May 16 2022
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-172000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
348 PM EDT Mon May 16 2022
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 16, 2:05 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Cleveland OH
305 PM EDT Mon May 16 2022
OHZ008-009-019-161930-
Huron OH-Erie OH-Sandusky OH-
305 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of northwestern Huron,
Erie and eastern Sandusky Counties through 330 PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Port Clinton, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bellevue, Clyde, Castalia, Whites Landing, Bloomingville and Vickery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4146 8307 4145 8300 4143 8301 4145 8297
4142 8294 4145 8283 4134 8260 4118 8282
4119 8284 4125 8284 4126 8292 4141 8311
TIME...MOT...LOC 1905Z 307DEG 32KT 4141 8298
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SaundersSpecial weather statement, May 16, 2:46 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cleveland OH
346 PM EDT Mon May 16 2022
OHZ009-010-019-162030-
Huron OH-Erie OH-Lorain OH-
346 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of northern Huron, Erie
and west central Lorain Counties through 430 PM EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northern Milan, or over Norwalk, moving southeast at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norwalk, New London, Milan, Northern Milan, Wakeman, Oberlin,
Monroeville, Berlin Heights, Kipton and Rochester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4122 8278 4139 8269 4128 8223 4107 8234
4107 8236
TIME...MOT...LOC 1946Z 292DEG 30KT 4128 8264
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
LombardySpecial weather statement, May 16, 3:42 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Cleveland OH
442 PM EDT Mon May 16 2022
OHZ020-021-162130-
Summit OH-Medina OH-
442 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of eastern Medina and
west central Summit Counties through 530 PM EDT...
At 442 PM EDT, Doppler radar was tracking a strong thunderstorm near
Medina, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Medina, Brunswick, Wadsworth, Chippewa Lake, Norton, Fairlawn, Gloria
Glens Park, Valley City, Chippewa-On-The-Lake, Briarwood Beach,
Pigeon Creek and Montrose-Ghent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4110 8205 4120 8199 4120 8197 4122 8197
4126 8195 4117 8158 4099 8172
TIME...MOT...LOC 2042Z 299DEG 17KT 4116 8193
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Lombardy